Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

April 23, 2021Grady County, Oklahoma

NWS Norman, OK issued this special weather statement at Apr 23, 2021, 1:49 PM CDT for Grady County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 1:49 PM CDT (18:49 UTC)
Expired
Apr 23, 2021, 2:15 PM CDT
In force
26 min
Issued by
NWS Norman, OK

County Grady County, OK

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS84 KOUN 231849
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
149 PM CDT Fri Apr 23 2021
 
OKZ023-027-038-231915-
Grady OK-Caddo OK-Comanche OK-
149 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Grady...southeastern
Caddo and northeastern Comanche Counties Until 215 PM CDT...

AT 149 PM CDT, a strong thunderstorm was located near Fletcher,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...

LAT...LON 3487 9837 3515 9811 3483 9772 3468 9805
      3468 9814 3469 9815
TIME...MOT...LOC 1849Z 230DEG 44KT 3480 9823 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Apr 23, 12:32 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 23, 12:32 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Fri Apr 23 2021

...New AVIATION...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(Today and tonight)
Issued at 315 AM CDT Fri Apr 23 2021

Positively tilted, high amplitude trough moving into the great basin
is handled very similarly by models, approaching our region this
afternoon and evening. With intensifying mid-upper level jet
progressing out of the base of the trough across northern Mexico
into Texas late today, trough takes on a more neutral/longitudinal
orientation. This will yield greatest height falls across southern
portions of Oklahoma down into central/eastern Texas, where
convection is progd to be more widespread late today and tonight.

Lower level moisture return continues to deepen below capping
inversion, likely yielding some drizzle or light showers through
the morning hours. Surface dewpoints are progd to reach the upper
50s/lower 60s during the afternoon and evening, with some
concentration of higher values near surface low across far
southwest Oklahoma into adjacent north Texas. This is the same
area that could see some partial clearing during the afternoon,
yielding moderate CAPE values in excess of 2000 J/kg. With
sufficient instability and deep layer shear values of 40-50KT,
development and rapid intensification of discrete storms will be a
concern. The development of this activity will be heavily
dependent on if we can get clearing from the east/southeast Texas
panhandle into southwest Oklahoma/western north Texas area.
Chances for convection over a larger portion of Oklahoma (covered
by the slight risk) may in fact hold off until the evening hours
as upper forcing increases and lower level forcing becomes focused
along developing front western/southwest Oklahoma north and east
into central and northeast Oklahoma. This scenario would yield a
more linear mode with main concern being damaging wind, without
the potential for the larger hail that we could see with afternoon
discrete cells. Frontal boundary will gain momentum overnight and
allow convection to progress eastward and exit forecast area before
dawn Saturday.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 315 AM CDT Fri Apr 23 2021

As surface ridge builds into the region Saturday, northerly winds
will be fairly strong during the morning, and decreasing through
the afternoon. Airmass behind the front is not going to be all
that cool, and with more insolation expected, temperatures will
actually be a few degrees warmer than today most areas.

With strong zonal flow ahead of next trough, return flow will begin
in earnest Saturday night and Sunday. The next trough will be more
substantial than the one affecting the region today, and most models
are allowing higher quality moisture return. There are still
differences in timing of the trough and associated surface
reflections. The GFS still faster with the system, while the ECM and
GEM are about 12 to 18 hours slower. The GFS is currently depicting
the potential for severe weather late on Tuesday, mainly eastern
parts of Oklahoma, while the ECM has convection much farther west
but during the overnight hours Tuesday night through the first part
of Wednesday. PoPs will be maintained Tuesday through Wednesday
with the uncertainty.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CDT Fri Apr 23 2021

IFR/MVFR conditions are expected to continue through the overnight
hours. Latest radar shows scattered thunderstorms developing over
south-central Oklahoma. Thunderstorms are anticipated to develop
over western north Texas within the next hour or two, with severe
storm threat increasing through the afternoon and evening hours
for most TAF sites. Large hail and damaging wind gusts up to 80
mph are possible this afternoon into tonight.

&&

.UPPER AIR...
Issued at 557 AM CDT Fri Apr 23 2021

Upper air flights are planned for 12Z this morning, 18Z this
afternoon, and 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90   0   0   0
Hobart OK         49  72  48  86 /  90   0   0   0
Wichita Falls TX  52  74  49  86 /  60   0   0   0
Gage OK           42  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  77 /  90   0   0   0
Durant OK         55  73  48  80 /  80   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Apr 23, 8:22 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
822 AM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
822 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected late this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms may
develop as early as 5 PM across western Oklahoma and western
north Texas, where hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Other scattered thunderstorms may develop before late afternoon.
A few of these storms may produce hail to the size of half dollars
and heavy rainfall, especially across parts of southern Oklahoma
and western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 23, 1:21 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
121 PM CDT Fri Apr 23 2021

OKZ039-044-045-TXZ086-090-231845-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-
121 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens...northwestern Jefferson...northwestern Clay
and northeastern Wichita Counties Until 145 PM CDT...

AT 119 PM CDT, a strong thunderstorm was located near Sheppard AFB,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3388 9845 3405 9867 3445 9828 3414 9785
TIME...MOT...LOC 1819Z 233DEG 38KT 3402 9847

TL
Special weather statement, Apr 23, 1:23 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
123 PM CDT Fri Apr 23 2021

OKZ038-231900-
Comanche OK-
123 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Comanche County Until 200
PM CDT...

AT 119 PM CDT, a strong thunderstorm was located 6 miles southwest of
Lawton, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3454 9869 3486 9836 3485 9835 3468 9814
      3463 9814 3445 9845 3445 9850 3442 9850
TIME...MOT...LOC 1819Z 230DEG 44KT 3455 9851

JP
Special weather statement, Apr 23, 1:45 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
145 PM CDT Fri Apr 23 2021

OKZ039-044-045-231915-
Cotton OK-Stephens OK-Jefferson OK-
145 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens and northwestern Jefferson Counties Until 215
PM CDT...

AT 140 PM CDT, a strong thunderstorm was located near Temple, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3413 9828 3421 9839 3457 9809 3428 9766
      3413 9823 3414 9823 3413 9825
TIME...MOT...LOC 1840Z 231DEG 48KT 3425 9819

TL
Local storm report, Apr 23, 1:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
148 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             2 NW LAWTON             34.62N 98.42W
04/23/2021  E0.88 INCH       COMANCHE           OK   PUBLIC

&&

BT
Special weather statement, Apr 23, 1:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
149 PM CDT Fri Apr 23 2021

OKZ023-027-038-231915-
Grady OK-Caddo OK-Comanche OK-
149 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Grady...southeastern
Caddo and northeastern Comanche Counties Until 215 PM CDT...

AT 149 PM CDT, a strong thunderstorm was located near Fletcher,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3487 9837 3515 9811 3483 9772 3468 9805
      3468 9814 3469 9815
TIME...MOT...LOC 1849Z 230DEG 44KT 3480 9823

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:21 PM CDTSpecial Weather StatementOUNCotton24 min
Apr 23, 1:23 PM CDTSpecial Weather StatementOUNComanche37 min
Apr 23, 1:45 PM CDTSpecial Weather StatementOUNStephens30 min
Apr 23, 2:18 PM CDTSpecial Weather StatementOUNMcClain27 min
Apr 23, 2:44 PM CDTSpecial Weather StatementOUNJefferson31 min
Apr 23, 2:46 PM CDTSpecial Weather StatementOUNMcClain29 min
Apr 23, 3:05 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens40 min
Apr 23, 3:21 PM CDTSpecial Weather StatementOUNLove24 min
Apr 23, 3:47 PM CDTSpecial Weather StatementOUNGarvin, McClain28 min
Apr 23, 3:47 PM CDTSpecial Weather StatementOUNBlaine28 min
Apr 23, 3:50 PM CDTSpecial Weather StatementOUNMarshall25 min
Apr 23, 4:18 PM CDTSpecial Weather StatementOUNLove27 min
Apr 23, 4:30 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall45 min
Apr 23, 4:32 PM CDTSpecial Weather StatementOUNKingfisher28 min
Apr 23, 4:33 PM CDTSpecial Weather StatementOUNOklahoma27 min
Apr 23, 4:42 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma33 min
Apr 23, 5:03 PM CDTSpecial Weather StatementOUNNoble27 min
Apr 23, 5:14 PM CDTSpecial Weather StatementOUNLogan31 min
Apr 23, 5:59 PM CDTSpecial Weather StatementOUNGarfield31 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant47 min
Apr 23, 6:18 PM CDTSpecial Weather StatementOUNGarfield27 min
Apr 23, 6:30 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman45 min
Apr 23, 6:32 PM CDTSpecial Weather StatementOUNHarmon28 min
Apr 23, 6:58 PM CDTSpecial Weather StatementOUNGrant32 min
Apr 23, 1:58 PM CDTSpecial Weather StatementOUNClay47 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min
Apr 23, 4:52 PM CDTSpecial Weather StatementOUNFoard38 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningOUNFoard, Knox43 min
Apr 23, 5:23 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox52 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman47 min
Apr 23, 5:40 PM CDTTornado WarningOUNFoard, Hardeman39 min
Apr 23, 5:52 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger38 min
Apr 23, 5:59 PM CDTTornado Warning Tornado observedOUNFoard, Hardeman, Wilbarger46 min
Apr 23, 6:08 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita52 min
Apr 23, 6:18 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNFoard, Hardeman, Wilbarger42 min
Apr 23, 6:43 PM CDTTornado Warning Tornado observedOUNWilbarger32 min
Apr 23, 6:57 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita19 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.